Adverse Gastrointestinal Effects of Nonsteroidal Anti-Inflammatory Drugs

Brian L Erstad, Robert J. Lipsy

Research output: Contribution to journalArticle

Abstract

There are a substantial number of adverse reactions attributable to nonsteroidal anti-inflammatory drug (NSAID) therapy, particularly of the gastrointestinal (GI) tract. The stomach is most commonly affected, although injury may occur from esophagus to colon. The incidence of developing serious GI toxicity seems to be three times as great in users compared with nonusers of NSAIDs. Age greater than 60 years, history of GI problems, previous corticosteroid use, and recency of NSAID use seem to increase the risk of toxicity. Short-term studies have found differences in ulceration or bleeding caused by various NSAIDs. However, there are insufficient long-term clinical trials involving adequate numbers of patients to demonstrate substantial advantages for any particular NSAID based on its toxicity profile. Prostaglandin inhibition seems to be one mechanism responsible for the GI toxicity of NSAIDs, but it is probably not the only mechanism. When serious GI bleeding occurs, the NSAID use must be stopped, although omeprazole and misoprostol have been used successfully to treat gastroduodenal ulcerations in patients while continuing NSAID therapy. Misoprostol and possibly omeprazole have effectively prevented GI ulceration associated with NSAID therapy, but questions remain regarding patient selection, length of therapy, and their utility in preventing serious GI bleeding. At this time, routine prophylaxis for patients receiving long-term NSAID therapy cannot be recommended.

Original languageEnglish (US)
Pages (from-to)144-153
Number of pages10
JournalJournal of Pharmacy Practice
Volume7
Issue number4
DOIs
StatePublished - 1994

Fingerprint

Anti-Inflammatory Agents
Pharmaceutical Preparations
Non-Steroidal Anti-Inflammatory Agents
Drug Therapy
Misoprostol
Omeprazole
Hemorrhage
Patient Selection
Esophagus
Prostaglandins
Gastrointestinal Tract
Stomach
Adrenal Cortex Hormones
Colon
Clinical Trials
Incidence
Wounds and Injuries

ASJC Scopus subject areas

  • Pharmacology (medical)

Cite this

Adverse Gastrointestinal Effects of Nonsteroidal Anti-Inflammatory Drugs. / Erstad, Brian L; Lipsy, Robert J.

In: Journal of Pharmacy Practice, Vol. 7, No. 4, 1994, p. 144-153.

Research output: Contribution to journalArticle

@article{0e82ccbcb8024bfbae2015ed4e8685ac,
title = "Adverse Gastrointestinal Effects of Nonsteroidal Anti-Inflammatory Drugs",
abstract = "There are a substantial number of adverse reactions attributable to nonsteroidal anti-inflammatory drug (NSAID) therapy, particularly of the gastrointestinal (GI) tract. The stomach is most commonly affected, although injury may occur from esophagus to colon. The incidence of developing serious GI toxicity seems to be three times as great in users compared with nonusers of NSAIDs. Age greater than 60 years, history of GI problems, previous corticosteroid use, and recency of NSAID use seem to increase the risk of toxicity. Short-term studies have found differences in ulceration or bleeding caused by various NSAIDs. However, there are insufficient long-term clinical trials involving adequate numbers of patients to demonstrate substantial advantages for any particular NSAID based on its toxicity profile. Prostaglandin inhibition seems to be one mechanism responsible for the GI toxicity of NSAIDs, but it is probably not the only mechanism. When serious GI bleeding occurs, the NSAID use must be stopped, although omeprazole and misoprostol have been used successfully to treat gastroduodenal ulcerations in patients while continuing NSAID therapy. Misoprostol and possibly omeprazole have effectively prevented GI ulceration associated with NSAID therapy, but questions remain regarding patient selection, length of therapy, and their utility in preventing serious GI bleeding. At this time, routine prophylaxis for patients receiving long-term NSAID therapy cannot be recommended.",
author = "Erstad, {Brian L} and Lipsy, {Robert J.}",
year = "1994",
doi = "10.1177/089719009400700403",
language = "English (US)",
volume = "7",
pages = "144--153",
journal = "Journal of Pharmacy Practice",
issn = "0897-1900",
publisher = "SAGE Publications Inc.",
number = "4",

}

TY - JOUR

T1 - Adverse Gastrointestinal Effects of Nonsteroidal Anti-Inflammatory Drugs

AU - Erstad, Brian L

AU - Lipsy, Robert J.

PY - 1994

Y1 - 1994

N2 - There are a substantial number of adverse reactions attributable to nonsteroidal anti-inflammatory drug (NSAID) therapy, particularly of the gastrointestinal (GI) tract. The stomach is most commonly affected, although injury may occur from esophagus to colon. The incidence of developing serious GI toxicity seems to be three times as great in users compared with nonusers of NSAIDs. Age greater than 60 years, history of GI problems, previous corticosteroid use, and recency of NSAID use seem to increase the risk of toxicity. Short-term studies have found differences in ulceration or bleeding caused by various NSAIDs. However, there are insufficient long-term clinical trials involving adequate numbers of patients to demonstrate substantial advantages for any particular NSAID based on its toxicity profile. Prostaglandin inhibition seems to be one mechanism responsible for the GI toxicity of NSAIDs, but it is probably not the only mechanism. When serious GI bleeding occurs, the NSAID use must be stopped, although omeprazole and misoprostol have been used successfully to treat gastroduodenal ulcerations in patients while continuing NSAID therapy. Misoprostol and possibly omeprazole have effectively prevented GI ulceration associated with NSAID therapy, but questions remain regarding patient selection, length of therapy, and their utility in preventing serious GI bleeding. At this time, routine prophylaxis for patients receiving long-term NSAID therapy cannot be recommended.

AB - There are a substantial number of adverse reactions attributable to nonsteroidal anti-inflammatory drug (NSAID) therapy, particularly of the gastrointestinal (GI) tract. The stomach is most commonly affected, although injury may occur from esophagus to colon. The incidence of developing serious GI toxicity seems to be three times as great in users compared with nonusers of NSAIDs. Age greater than 60 years, history of GI problems, previous corticosteroid use, and recency of NSAID use seem to increase the risk of toxicity. Short-term studies have found differences in ulceration or bleeding caused by various NSAIDs. However, there are insufficient long-term clinical trials involving adequate numbers of patients to demonstrate substantial advantages for any particular NSAID based on its toxicity profile. Prostaglandin inhibition seems to be one mechanism responsible for the GI toxicity of NSAIDs, but it is probably not the only mechanism. When serious GI bleeding occurs, the NSAID use must be stopped, although omeprazole and misoprostol have been used successfully to treat gastroduodenal ulcerations in patients while continuing NSAID therapy. Misoprostol and possibly omeprazole have effectively prevented GI ulceration associated with NSAID therapy, but questions remain regarding patient selection, length of therapy, and their utility in preventing serious GI bleeding. At this time, routine prophylaxis for patients receiving long-term NSAID therapy cannot be recommended.

UR - http://www.scopus.com/inward/record.url?scp=84970241520&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84970241520&partnerID=8YFLogxK

U2 - 10.1177/089719009400700403

DO - 10.1177/089719009400700403

M3 - Article

VL - 7

SP - 144

EP - 153

JO - Journal of Pharmacy Practice

JF - Journal of Pharmacy Practice

SN - 0897-1900

IS - 4

ER -